Sclerosing canaliculitis after 5-fluorouracil breast cancer chemotherapy.Eye (Lond). 1998; 12 (Pt 3a):343-9.E
5-Fluorouracil is a pyrimidine analogue that inhibits DNA synthesis and is commonly used in the treatment of carcinomas of the breast, gastrointestinal tract and genitourinary tract. Excessive tearing that resolves on cessation of treatment is commonly described as a side effect of the drug. Permanent stenosis of the punctum and canaliculus is extremely rare, with only 12 cases reported in the world literature. We present three cases of established lacrimal outflow obstruction in patients who were treated with CMF (cyclophosphamide, methotrexate, 5-fluorouracil), a widely used regimen for metastatic breast cancer. Patient 1 had right distal stenosis of her lower canaliculus and was syringed patent during dacryocystography with resolution of epiphora. Patient 2 had proximal blockage of all canaliculi and underwent bilateral canaliculodacryocystorhinostomy with silicone tubes that temporarily relieved symptoms until tube removal. The proximal canalicular blockage recurred due to underlying extensive fibrosis. Patient 3 had right proximal common canalicular stenosis and left distal canalicular blocks but declined surgery.
With the rise in the incidence of breast carcinoma it is important that the attention of both ophthalmologists and oncologists should be drawn to the potential ocular toxicity of systemic 5-fluorouracil chemotherapy, which may lead to lacrimal canalicular fibrosis with permanent epiphora. The management of these patients is challenging as there is a continuous spectrum of canalicular involvement from focal to diffuse; therefore early referral is recommended. Moreover as no consensus has been reached as how best to manage this unique small group of patients, we review the literature and discuss the implications for treatment.